A Counselor discusses his observations on Antidepressant Side Effects

By Paul Krauss, MA, LPC

As a Licensed Professional Counselor, working in an outpatient setting with patients of various backgrounds and ages, one of the most common struggles I see is depression. Some people can overcome their depression through counseling alone, yet many will need extra support for a period of time.

Consulting with a psychiatrist can get you the boost you need to get through tough times. Antidepressants are not only utilized for depression symptoms, but some are prescribed for off-label uses, such as anxiety symptoms and generalized anxiety disorder. Patients regularly report to me that taking an antidepressant has helped relieve their depression or anxiety symptoms and they are feeling better.

The downside to antidepressant medications is that many patients experience side effects. These side effects can range from mildly irritating, yet manageable, to absolutely frustrating, and crippling.  I can recall many sessions  when a patient was beside themselves with frustration after they realized that they must stay on their antidepressant for therapeutic support, but are sick and tired of the side effects. This is one of the hardest parts of my job as a therapist.  I cannot advocate or recommend for a patient to get off meds, for obvious legal and ethical reasons, but it breaks my heart to see my patients suffering so. Balancing the side effects in order to feel better mentally, but at the same time feel physically worse is incredibly difficult. It’s an awful paradox that far too many people taking antidepressant medications find themselves in.

In my practice, I often hear complaints about 5 common physical side effects that accompany my patients feeling mentally better on their antidepressant medications.  They are low libido, fatigue, weight gain, dry mouth, and insomnia.   Below are some general comments on antidepressant side effects based on my observations and conversations with my patients.

  • Low Libido.
    • Obviously, this is quite a nuisance to many people. Whether in a relationship or not, having difficulties with one’s libido can lead to low mood, low self-esteem, and interpersonal problems….as well as worsening anxiety or depression. Unfortunately, low libido is a side effect of many antidepressant medications.

 

  • “Cloudy head”, fatigue & drowsiness.
    • You wouldn’t think it, but I hear complaints of this diabolical trio all the time. Many patients report difficulties performing at work, recalling facts, and having the energy to be social at all. This is quite a frustration. Being tired all of the time is no picnic. Antidepressant medications are notorious for side effects associated with feeling cloudy headed, fatigued, & drowsy.

 

  • Insomnia.
    • Say no more! So you have been taking an antidepressant and your depression and/or anxiety has gone away, but you can’t sleep? Insomnia is a physical side effect that has terrible effects on people mentally as well.This problem alone is enough for someone to question whether the antidepressant medication is worth the relief.

 

  • Weight Gain.
    • So you’re attempting to pull out of a depressive episode or you are attempting to conquer social anxiety but you’re simultaneously gaining weight. Weight gain alone can be cause for increased depression, increased social anxiety, and low self-esteem. Antidepressant medications can bring relief for sufferers of depression and anxiety, but some patients wonder if the weight gain is worth it.

 

  • Dry Mouth.
    • This many not seem like a big deal, but if you work in an office cubicle and are constantly getting up to refill your water cup or go to the bathroom–this can decrease comfort and productivity at work. Not to mention anyone who sings or does any speaking for work or for leisure, will suffer if they experience dry mouth. Dry mouth can also cause serious dental issues, which obviously can impact your sense of well-being. Antidepressant medications are notorious for causing dry mouth.

My words of advice as a counselor are very simple: First, you are not alone. These issues are common and more people than you would ever guess share stories with me, just like yours.  Second, these side effects are a physiological response to a very vital and potentially life-saving medication.  Physiological responses have biological solutions.  These problems are fixable.  In conclusion, there are options available that will allow you to overcome these side effects. Keep searching, keep learning, and make sure to ask your doctor or get a second opinion from another doctor.